Sign in to follow this  
Followers 0

Increased sex drive with Seroquel XR

4 posts in this topic

Posted · Report post

I started on Seroquel XR a week ago, currently on 100mg and upping to 150mg tomorrow (need to pick up from the pharmacy). My pdoc added it to my cocktail of Lamictal 200mg and Remeron 45mg to try and kick the bipolar depressive episode I've been in for the last couple of months in the head. I'm actually sleeping through the night now and feeling a bit better, I know that's only really the placebo effect this early on but I'm quite happy with it so far. The only side-effect I currently seem to be getting - well, I assume it's a side-effect - is increased sex drive. I thought AAPs usually lowered or abolished your sex drive! Maybe it's just because I'm actually sleeping through the night for the first time in months and so actually have some energy again, or maybe it's a paradoxical reaction. I'm not complaining, as side effects go it's alright (really terrified about weight gain though) but I just think it's extremely odd. I know a substantial increase in sex drive might be an early sign of mania, but I'm not getting any other manic-like symptoms at the moment and it would really perplex me if Seroquel caused me to become manic.

Is it even possible that it's down to the meds themselves? Should I be watching for further signs of mania?

Share this post


Link to post
Share on other sites

Posted · Report post

increased sex drive with seroquel ER ?? wow, I wish

it is quite the opposite for me

I hope you have a partner with whom to enjoy yourself

Share this post


Link to post
Share on other sites

Posted · Report post

i had increased sex drive with Seroquel XR too. i take 400 mgs. now i also take 5-HTP supplements and it has toned town since then. i didn't expect this effect when i started taking the seroquel, as all other neuroleptics i've been on before made me totally impotent.

it says on wikipedia, that seroquel is a weak dopamine antagonist and one of it's metabolites is a strong noradrenergic reuptake inhibitor, which has aphrodisiac effects. maybe these properties are attributed to the increased sex drive. also, the remeron you take is another pro-sexual drug. it blocks serotonin type 2C receptors, which cause increased levels of dopamine and noradrenaline in the brain.

Share this post


Link to post
Share on other sites

Posted (edited) · Report post

it says on wikipedia

I should just stop here.

that seroquel is a weak dopamine antagonist and one of it's metabolites is a strong noradrenergic reuptake inhibitor, which has aphrodisiac effects. maybe these properties are attributed to the increased sex drive. also, the remeron you take is another pro-sexual drug. it blocks serotonin type 2C receptors, which cause increased levels of dopamine and noradrenaline in the brain.

At 400 mg, quetiapine has enough dopamine receptors blocked to be an effective antipsychotic. No antipsychotic is effective as an aphrodisiac, which kinda blows that theory out of the water. The OP was only taking 100 mg at the time of the post, which is not so effective as an antipsychotic, but that would also lessen any other effects.

I have never heard of norepinephrine reuptake inhibition being the cause of increased sex drive. Strattera, for instance, doesn't make people horny (it sure as hell didn't do that to me). Even if it was, both quetiapine and N-desalkylquetiapine are also alpha blockers.ref Further, no information is available about the proportion of N-desalkylquetiapine compared to other metabolites and the parent drug in plasma. I find this argument hard to swallow.

The OP has been taking Remeron for quite some time, but only noticed the increased sex drive after starting Seroquel.

The OP was depressed and wasn't sleeping well before he started on the Seroquel. These are two factors that I know reduce sex drive. I'm inclined to go with his first theory, that finally getting some good-quality sleep is what made him bounce back. If he's also feeling better in other areas, then he may well be recovering from depression.

Edited by Aurochs
source

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0